Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

March 4, 2012Lake County, Florida

NWS Melbourne, FL issued this special weather statement at Mar 4, 2012, 4:20 AM EST for Lake County, Florida. It was in force for 85 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2012, 4:20 AM EST (09:20 UTC)
Expired
Mar 4, 2012, 5:45 AM EST
In force
85 min
Issued by
NWS Melbourne, FL

County Lake County, FL

The radar

The Melbourne radar (KMLB), 134 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 5:15 AM ESTTSTM WND GST 55Leesburg, FLKLEE 041053Z OBS RMK PK WND 25048/1015
Mar 4, 5:20 AM ESTTSTM WND DMG1 Nw Barberville, FLSEVERAL TREES DOWN AT 1191 SOUTH COUNTY ROAD 3 IN PIERSON.
Mar 4, 5:20 AM ESTTSTM WND DMG2 Nw Barberville, FLSEVERAL TREES DOWN BLOCKING ROAD NEAR US HIGHWAY 17 AND BELL RD. TIME ESTIMATED BASED ON RADAR.
Mar 4, 5:46 AM ESTTSTM WND GST 51Ormond Beach, FLWEATHERUNDERGROUND OBSERVATION FROM ORMOND BEACH WATER PLANT NORTH
Mar 4, 5:51 AM ESTTSTM WND GST 514 Nnw Holly Hill, FLWEATHERUNDERGROUND WU55 012/13 GUST 44 KTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2012-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2012-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WWUS82 KMLB 040920
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
420 AM EST SUN MAR 4 2012

FLZ041-044-141-144-041045-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-SOUTHERN LAKE COUNTY-
420 AM EST SUN MAR 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS 
BETWEEN 45 AND 50 MPH OVER LAKE COUNTY AND VOLUSIA COUNTY...

* UNTIL 545 AM EST.

AT 418 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF HEAVY SHOWERS AND ISOLATED STORMS CAPABLE OF PRODUCING 
STRONG WIND GUSTS STRETCHING FROM CENTRAL MARION COUNTY TO WESTERN 
CITRUS COUNTY...MOVING NORTHEAST AT 35 MPH.

THIS LINE OF SHOWERS AND STORMS WITH STRONG WINDS IS EXPECTED TO 
AFFECT LAKE AND VOLUSIA COUNTIES BETWEEN 500 AM AND 700 AM.

THE PRIMARY THREAT GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE 
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER 
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. 
OCCASIONAL CLOUD TO GROUND LIGHTNIGN WILL ALSO OCCUR. SEEK SHELTER 
INDOORS UNTIL THESE STORMS PASS.

LAT...LON 2896 8196 2897 8166 2928 8165 2932 8168
      2940 8142 2927 8141 2927 8116 2941 8116
      2943 8110 2920 8101 2879 8145 2879 8165
      2858 8166 2834 8192 2836 8197
TIME...MOT...LOC 0914Z 245DEG 31KT 2946 8176 2870 8247

$$

SPRATT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Mar 3, 9:16 PM EST, 7 hours 4 minutes earlier.

Area forecast discussion, Mar 3, 9:16 PM EST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
916 PM EST SAT MAR 3 2012

.DISCUSSION...

...VERY HAZARDOUS BOATING CONDITIONS TONIGHT-SUNDAY...
...STRONG COLD FRONT WILL BRING A GOOD CHANCE OF RAIN AND GUSTY
WINDS LATE TONIGHT/EARLY SUNDAY...

TONIGHT-SUN...COLD FRONT WAS STRUNG OUT FROM THE NORTHEAST GULF OF
MEXICO INTO THE SOUTHWEST GULF.  LOW PRESSURE FORMING ALONG IT WILL
INTENSIFY OFF THE CAROLINA COAST AFTER MIDNIGHT AS AXIS OF STRONG
SHORTWAVE TROUGH APPROACHES FROM THE WEST.  THIS WILL ACCELERATE THE
FRONT INTO THE AREA AFTER MIDNIGHT.  THE LATEST MODEL RUNS SHOW THE
FRONT REACHING TO METRO ORLANDO NEAR 12Z AND EXITING OFF THE
TREASURE COAST A LITTLE BEFORE NOON.

THE MAIN QUESTION IS WHAT THE NATURE OF THE CONVECTION ALONG THE
FRONT WILL BE AS IT REACHES THE AREA.  SMALL CLUSTER OF CONVECTION
CURRENTLY JUST SOUTHEAST OF THE MISSISSIPPI DELTA SHOULD EXPAND AS
IT CROSSES THE LOOP CURRENT AND UPPER TROUGH MOVES ACROSS THE DEEP
SOUTH.

LOW LEVEL WINDS ARE FORECAST TO VEER SO FRONTAL CONVERGENCE SHOULD
WEAKEN GRADUALLY...BUT LARGE SCALE LIFT ASSOCIATED WITH TROUGH ALOFT
AND DIVERGENCE WITHIN RIGHT ENTRANCE REGION OF STRONG JET TO OUR
NORTH SHOULD KEEP THE BAND OF CONVECTION TOGETHER AS IT PUSHES
INLAND FROM THE GULF.

EVENING SOUNDINGS STILL SHOW SOME WARM MID LEVEL TEMPS SO
INSTABILITY LOOKS WEAK...THOUGH RATHER WARM TEMPS FOR THIS TIME OF
THE YEAR AND DEW POINTS IN THE MID-UPPER 60S SUGGEST AT LEAST A
LITTLE CAPE AS MID LEVEL COOLING OCCURS WITH TROUGH ALOFT.

850 MB WINDS ARE FORECAST AROUND 50 KNOTS LATE TONIGHT...THOUGH LOW
LEVEL WINDS WILL BECOME NEARLY UNIDIRECTIONAL...SO THE MAIN THREAT
LOOKS LIKE STRONG STRAIGHT LINE WINDS.

WILL NOT CHANGE THE CURRENT POPS SHOWING HIGH NUMBERS ACROSS THE
NORTH AFTER MIDNIGHT AND 50-60 POPS ACROSS THE SOUTH HALF SUN
MORNING.

OVERNIGHT LOWS ARE DIFFICULT TO GLEAN FROM GUIDANCE BECAUSE THE
FRONT WILL SWEEP THROUGH SO FAST AROUND 12Z. GENERALLY THE LOWS LOOK
TOO COOL AND BUMPED THEM UP A LITTLE ACROSS THE NORTH...BUT THERE
WILL BE A SHARP DROP IN TEMPERATURES JUST BEHIND THE FRONT WITH
MORNING LOWS OCCURRING AN HOUR OR TWO AFTER SUNRISE IN MANY
LOCATIONS.

SUNDAY WILL BE WINDY AND TURNING MUCH COOLER BEHIND THE SQUALL
LINE/FRONT.  STRONG COLD ADVECTION WILL ALLOW FOR LITTLE TEMPERATURE
RISE IN THE AFTERNOON (HIGHS FOR THE DAY WILL BE IN THE PRE DAWN
HOURS).  925 MB WINDS 30-35 KNOTS WILL MAKE IT A VERY GUSTY DAY AND
EXPECT A WIND ADVISORY WILL BE NEEDED.

&&

.AVIATION...
SURFACE WINDS DROPPED OFF AFTER SUNSET...BUT THEY SHOULD PICK UP
AGAIN AFTER MIDNIGHT AS LOW LEVEL JET AHEAD OF COLD FRONT REACHES
THE AREA.  A PERIOD OF MVFR-IFR CEILINGS/VISIBILITIES WITH LOW
CLOUDS/SHOWERS/STORMS SHOULD OCCUR FOR A FEW HOURS AT MOST TERMINALS
AS THE FRONT MOVES THROUGH.  STRONG POST FRONTAL NORTHWEST WINDS
WITH GUSTS 30-35 KNOTS ARE EXPECTED FROM LATE MORNING THROUGH
AFTERNOON ON SUNDAY.

A LOCAL AIRPORT ADVISORY MAY BE NECESSARY FOR KORL/KMCO AND
KDAB...FOR SUSTAINED WINDS OF 25 KTS ON SUNDAY.

&&

.MARINE...
TONIGHT-SUN...VERY HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT AS
SOUTH WINDS INCREASE AHEAD OF FRONT THEN QUICKLY SHIFT TO NORTHWEST
SUNDAY MORNING.  SQUALL LINE WITH WIND GUSTS AROUND 40 KNOTS ALSO
EXPECTED JUST AHEAD OF THE FRONT.  CURRENT SMALL CRAFT ADVISORY
OVERNIGHT WITH GALE OFFSHORE STARTING AT 09Z LOOKS GOOD.  NO CHANGES
PLANNED.

&&

.FIRE WEATHER...
SUNDAY...IT WILL BE VERY WINDY WITH RH VALUES CRASHING BELOW 35
PERCENT IN THE AFTERNOON SO THE CURRENT FIRE WEATHER WATCH WILL
LIKELY BE UPGRADED TO A RED FLAG WARNING ON THE NEXT FORECAST SHIFT.
THE ONLY QUESTION IS WHETHER THE DRY AIR MAKES IT TO THE SOUTHERN
COUNTIES IN TIME TO GET LOW RH THERE TOO.  SINCE THERE WERE SEVERAL
SPOTS TODAY THAT HAD RH BELOW 35 PERCENT...WOULD NOT BE SURPRISED IF
THE DRY AIR MAKE IT FARTHER SOUTH THAN INDICATED BY THE MODELS.

MON...LONG DURATION OF CRITICAL RH EXPECTED WITH MIN RH BETWEEN 25
AND 30 PERCENT. HOWEVER 20 FT WINDS SHOULD REMAIN BELOW 15 MPH SO
WILL NOT ISSUE A FIRE WEATHER WATCH. WILL LIKELY ISSUE A FIRE
DANGER STATEMENT EARLY MON TO ADDRESS THE LONG DURATION OF LOW RH
THOUGH.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-
     NORTHERN LAKE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
     SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR COASTAL WATERS
     FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
     COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
     COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
     INLET OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 4 AM EST SUNDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM
OFFSHORE-
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20
TO
     60 NM OFFSHORE.

     GALE WARNING FROM 4 AM TO 7 PM EST SUNDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...LASCODY
IMPACT WEATHER...BRAGAW
Hazardous weather outlook, Mar 3, 6:20 PM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
620 PM EST SAT MAR 3 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-041130-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
620 PM EST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A STRONG COLD FRONT WILL SWEEP INTO CENTRAL FLORIDA OVERNIGHT AND
BRING A CHANCE FOR THUNDERSTORMS TO THE AREA. THE STORMS ARE
EXPECTED TO PUSH INTO AREAS NORTH OF I-4 AFTER MIDNIGHT AND SPREAD
SOUTHEAST INTO INDIAN RIVER AND SOUTH OSCEOLA COUNTIES DURING THE
PREDAWN HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH AND DEADLY CLOUD-TO-GROUND LIGHTNING STRIKES.

.MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS THAT DEVELOP AHEAD OF THE COLD FRONT WILL MOVE FROM
SOUTHWEST TO NORTHEAST AT 35 TO 40 KNOTS. AS THE FAST MOVING
STORMS MOVE OFFSHORE THEY WILL HAVE THE POTENTIAL OF PRODUCING
STRONG WIND GUSTS IN EXCESS OF 40 KNOTS AS WELL AS DEADLY CLOUD-
TO-WATER LIGHTNING AND VERY ROUGH SEAS. THE STORMS INITIALLY WILL
MOVE OFFSHORE BETWEEN FLAGLER BEACH AND PORT CANAVERAL AFTER
MIDNIGHT BEFORE SPREADING SOUTH DOWN TO VERO BEACH IN THE PREDAWN
HOURS.

.WIND AND SEA IMPACT...
SOUTH TO SOUTHWEST WINDS BETWEEN 20 AND 25 KNOTS WILL PREVAIL
AHEAD OF THE COLD FRONT OVERNIGHT WITH FREQUENT GUSTS TO GALE
FORCE. WINDS WILL SHIFT TO THE WEST AND NORTHWEST NORTH OF CAPE
CANAVERAL AROUND SUNRISE AS THE FRONT SWEEPS INTO CENTRAL FLORIDA.
THE STRONG OFFSHORE COMPONENT WILL GENERATE VERY ROUGH SHORT
PERIOD SEAS BETWEEN 4 AND 6 FEET NEAR SHORE AND 6 TO 8 FEET
OFFSHORE...DOMINANT PERIODS GENERALLY 6 SECONDS OR LESS.

SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE NEAR SHORE WATERS
AND GALE WARNINGS IN EFFECT FOR THE OFFSHORE WATERS THROUGH SUNDAY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG NORTHWEST WINDS WILL PUSH COLD FRONT CLEAR EAST CENTRAL
FLORIDA SUNDAY AFTERNOON. SEA WILL BUILD TO 5 TO 7 FEET NEAR SHORE
AND UP TO 10 FEET IN THE GULF STREAM SUNDAY INTO SUNDAY NIGHT.
WINDS WILL DIMINISH ON MONDAY BUT WILL SHIFT TO THE EAST AND
NORTHEAST AND RESTRENGTHEN ON TUESDAY...PRODUCING HAZARDOUS BOATING
CONDITIONS...ROUGH SURF AND INCREASED RISK OF RIP CURRENTS FOR
MUCH OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Mar 4, 4:20 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
420 AM EST SUN MAR 4 2012

FLZ041-044-141-144-041045-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-SOUTHERN LAKE COUNTY-
420 AM EST SUN MAR 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH OVER LAKE COUNTY AND VOLUSIA COUNTY...

* UNTIL 545 AM EST.

AT 418 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS AND ISOLATED STORMS CAPABLE OF PRODUCING
STRONG WIND GUSTS STRETCHING FROM CENTRAL MARION COUNTY TO WESTERN
CITRUS COUNTY...MOVING NORTHEAST AT 35 MPH.

THIS LINE OF SHOWERS AND STORMS WITH STRONG WINDS IS EXPECTED TO
AFFECT LAKE AND VOLUSIA COUNTIES BETWEEN 500 AM AND 700 AM.

THE PRIMARY THREAT GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
OCCASIONAL CLOUD TO GROUND LIGHTNIGN WILL ALSO OCCUR. SEEK SHELTER
INDOORS UNTIL THESE STORMS PASS.

LAT...LON 2896 8196 2897 8166 2928 8165 2932 8168
      2940 8142 2927 8141 2927 8116 2941 8116
      2943 8110 2920 8101 2879 8145 2879 8165
      2858 8166 2834 8192 2836 8197
TIME...MOT...LOC 0914Z 245DEG 31KT 2946 8176 2870 8247

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:40 AM ESTWind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia14 hr
Mar 4, 2:59 AM ESTFire Weather WatchMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia24 hr
Mar 4, 2:59 AM ESTRed Flag WarningMLBLake, Orange, Osceola, Seminole, Volusia16 hr
Mar 4, 5:26 AM ESTSpecial Marine WarningMLB2 hr
Mar 4, 5:36 AM ESTSpecial Weather StatementMLBLake, Seminole, Volusia54 min
Mar 4, 5:37 AM ESTSpecial Marine WarningMLB83 min
Mar 4, 5:39 AM ESTSevere Thunderstorm WarningMLBVolusia18 min
Mar 4, 5:59 AM ESTSevere Thunderstorm WarningMLBVolusia31 min
Mar 4, 6:19 AM ESTSpecial Weather StatementMLBBrevard, Indian River, Orange, Osceola, Seminole86 min
Mar 4, 7:00 AM ESTSpecial Marine WarningMLB2 hr
Mar 4, 7:44 AM ESTSpecial Weather StatementMLBIndian River, Okeechobee46 min
Mar 4, 7:57 AM ESTSevere Thunderstorm WarningMLBBrevard, Indian River46 min
Mar 4, 8:27 AM ESTSpecial Weather StatementMLBMartin, Saint Lucie93 min
Mar 4, 8:58 AM ESTSpecial Marine WarningMLB107 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.